Skip Navigation LinksHome > July 25, 2005 - Volume 27 - Issue 13 > Jaw Osteonecrosis Seen in Cancer Patients on Bisphosphonates
Oncology Times:
doi: 10.1097/01.COT.0000292601.96718.53
Skeletal Complications of Malignancy Symposium

Jaw Osteonecrosis Seen in Cancer Patients on Bisphosphonates

Susman, Ed

Free Access

BETHESDA, MD—Doctors who treat metastatic breast cancer patients with bisphosphonates are cautioned to watch for a rare condition known as osteonecrosis of the jaw, and if the problem is detected, conservative therapy is thought to be the best treatment.

“Osteonecrosis is a phenomenon that has been reported with increasing frequency as occurring in patients who are treated with intravenous bisphosphonates,” Catherine Van Poznak, MD, a medical oncologist at Memorial Sloan-Kettering Cancer Center, said here at the Skeletal Complications of Malignancy IV Symposium, a meeting cosponsored by the National Cancer Institute, the University of Virginia Health System, and the Paget Foundation.

“Bisphosphonates are wonderfully helpful and decrease the risk of skeletal-related events by approximately one third,” she noted, but one of the possible toxicities of the drugs may result in necrosis of bone tissue in the jaw. Exactly how that occurs, however, remains unresolved.

In another presentation, Ana Hoff, MD, Assistant Professor of Endocrinology at the University of Texas M. D. Anderson Cancer Center, found that the incidence of osteonecrosis of the jaw was about 1.1% in patients with metastatic breast cancer who were receiving intravenous oral bisphosphonates. Her study found that 11 out of 1,009 patients under treatment since 1994 developed osteonecrosis of the jaw.

“Osteonecrosis of the jaw is a significant but relatively uncommon event observed in metastatic cancer patients treated with IV bisphosphonates,” Dr. Hoff reported in the poster study.

“The pathogenesis and etiology are still unclear, but a combination of factors, including chronic bisphosphonate therapy, exposure to chemotherapy and steroids, as well as a traumatic event, may be risk factors.”

Back to Top | Article Outline

Compromised Bone Vasculature

The condition appears to occur when there is compromised bone vasculature, Dr. Van Poznak said. “There is speculation that it may be a result of the antiangiogenesis effects of bisphosphonates or perhaps the bisphosphonate might change the microarchitecture of the jaw, and the incredible crushing power that we have with our jaw muscles might injure the bone there.

“Other people argue that it is related to infection and inflammation because of the bacteria that we all have in our mouth.”

Back to Top | Article Outline

Retrospective Study

She and her colleagues performed a retrospective study to explore the phenomenon of osteonecrosis of the jaw in patients with metastatic breast cancer. Included were medical, dental, and pharmacy records of all patients with metastatic breast cancer who were treated at Memorial and seen by the dental service from January 1, 2000 to September 14, 2003.

The time window was limited by changes in the computer systems at the institution, but further studies are under way to follow patients since the 2003 date, Dr. Van Poznak noted.

“Osteonecrosis was defined by our dentist as exposed necrotic-appearing bone within the oral cavity. It was a clinical definition: No biopsies were required for this definition; no imaging was required.”

Even so, some biopsies were performed, and the tissue appeared to be necrotic and not due to osteomyelitis or a tumor, she said.

The researchers identified 934 individuals who were treated with 13,143 doses of IV bisphosphonates, including pamidronate and zoledronic acid.

“The number of patients with metastatic breast cancer treated with intravenous bisphosphonate and seen by our dentists was 64, and of those individuals, we found six cases of osteonecrosis of the jaw—an incidence of 0.6%. The true incidence, however, may be greater.”

Figure. Catherine Va...
Figure. Catherine Va...
Image Tools

Teasing out causative factors or causative agents is difficult, Dr. Van Poznak explained, due to the retrospective nature of the study—for instance, the inability to examine dental records of patients who were not referred to the dental service.

In addition, during the time when these women were receiving bisphosphonates for their metastatic breast cancer in the bone, they were also receiving antineoplastic therapy.

Back to Top | Article Outline

Heterogeneous Presentation

Osteonecrosis of the jaw manifests itself in a heterogeneous manner, she said. “We see it in the maxilla; we see it in the mandible; we see it after something we would call trauma such as a recent dental extraction; we also see it spontaneously.

“The oral hygiene of these patients ranged from good to poor,” Dr. Van Poznak continued. “All of them had been on anticancer therapies; four of them had been on what would be thought of as considerable doses of steroids. All of the patients would have had steroids at some point since that was routine practice with antiemetic therapy. Four had been smokers and four had comorbid diseases such as diabetes.”

In one patient who had a tooth extraction, osteonecrosis developed at the site of the extraction and eventually worsened, with further bone destruction and additional tooth loss.

In cases in which debridement of the necrotic tissue is performed, the healthy rim of tissue dies and the necrotic area expands, Dr. Van Poznak explained.

“We are fairly nervous about aggressively debriding the area. In follow-up, the osteonecrotic lesion may progress, remain stable, or resolve. We advocate conservative management of osteonecrosis as well as close follow-up, with chlorhexidine rinse plus or minus antibiotics and invasive dental procedures minimized to only those that are absolutely necessary.”

Back to Top | Article Outline

Pros & Cons

She said that in some cases it may be appropriate to withhold intravenous bisphosphonates. She said she didn't want to offer guidelines for whom the drugs should be stopped or for how long, especially since “patients benefit tremendously from these drugs because of their ability to decrease the risk of fracture, hypercalcemia, and other skeletal-related events.”

While the possible causes of osteonecrosis can range from complications of the disease to complications of treatment of cancer, Dr. Van Poznak said, “It is my opinion that clinicians and patients should be aware of osteonecrosis of the jaw as a possible treatment complication of their cancer therapy. Clearly this phenomenon needs additional study.”

She asked those in the audience to report cases of osteonecrosis of the jaw to the Food and Drug Administration. “In this sort of observational and retrospective analysis, I think we will define risk factors, and we hope that it offers insight on how to manage this condition in terms of when to withhold the drug and when to re-challenge,” she said.

Back to Top | Article Outline

Other Factors

Frederick Singer, MD, Director of the Endocrine/Bone Disease Program at John Wayne Cancer Institute, said that because most reports of osteonecrosis of the jaw happened only after 2002, which was well after introduction of bisphosphonates such as pamidronate, a causative factor could be newer anticancer drugs.

“My hypothesis would be that before I would worry about pamidronate or zoledronic acid, I would worry about the new chemotherapeutic agents,” he said. He noted that Dr. Van Poznak's retrospective study did not look closely enough at the relationship between the type of drug being used—especially taxanes—and osteonecrosis of the jaw.

Back to Top | Article Outline

‘May Not Be Real, May Be Minor’

At another meeting about three weeks after the symposium (the American Urological Association Annual Meeting), E. David Crawford, MD, Professor of Surgery/Radiation Oncology and Urology at the Anschutz Cancer Center at the University of Colorado Health Sciences Center, commented: “A lot of people are making a big deal out of osteonecrosis of the jaw. It may not be real. It may be minor.”

Still, at that same meeting, Culley Carson III, MD, Chief of Urology at the University of North Carolina, advised that patients should let their physician know if they are going to a dentist.

© 2005 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share